Ohio, 2008

Flooding in Ohio, April 4, 2008

April 4, 2008 · NWS RLX · 2 events in 2 counties and zones

Rains of around a half inch fell in less than 3 hours just before dawn on Friday, the 4th. This was out ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of around a half inch fell in less than 3 hours just before dawn on Friday, the 4th. This was out ahead of an approaching cold front. Prior to these heavier showers, widespread rain fell on Thursday, the 3rd, from a warm front. Total rainfall in less than 36 hours was 1.5 to 2.25 inches across Lawrence and Gallia Counties.

Minor small stream flooding occurred on Friday morning. A few of the specific streams included Indian Guyan Creek in Lawrence County. It flooded Route 218 near Platform. In Greenfield Township of Gallia County, Dirtyface Creek flooded.

No structural damage to dwelling was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 4, 6:14 AM EST, 46 minutes earlier.

Area forecast discussion, Apr 4, 6:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
714 AM EDT FRI APR 4 2008

.SYNOPSIS...
RAIN COULD LEAD TO HIGH WATER FOR PART OF THE AREA...AS A WARM FRONT
LIFTS TOWARD CENTRAL OHIO. THE BOUNDARY CROSSES DURING THE DAY
FRIDAY...SLOWLY.  HIGH PRESSURE PROVIDES DRY WEATHER THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE INITIAL SHORTWAVE THAT HAS PRODUCED THE LIGHT TO MODERATE RAIN
ACROSS THE REGION THIS MORNING HAS NOT BEEN HANDLED ALL THAT GREAT
BY THE MODELS.  THE MODELS TRIED TO SHOW THAT THE WARM FRONT WOULD
MOVE FROM ERN KY INTO PA DURING THE OVERNIGHT HOURS AND TAKE THE
PCPN WITH IT.  HOWEVER...RADAR TRENDS EARLY ON SHOWED THAT THIS RAIN
WAS MOVING ALMOST DUE EAST SO ADJUSTED THE POPS TO BE A MORE EAST TO
WEST ORIENTED LINE.  BUT IRONICALLY...THE MODELS DID SHOW A DECENT
TRACK ON THE SHORTWAVES THEMSELVES AND BY THAT IDEA...THE SECOND
SHORTWAVE TO ARRIVE FROM THE SW...THAT HAS BEEN DRIVING THE
CONVECTION OVER WRN KY AND WRN TN TONIGHT WILL ARRIVE TOWARD 12Z AND
IT SHOULD SPREAD A HEALTHY AREA OF SHOWERS AND THUNDERSTORMS OVER
THE REGION THIS MORNING.  SO HAVE GONE WITH 100 POPS FOR TODAY.  BUT
BY THIS AFTERNOON...ON THE BACK SIDE OF THIS SECOND SHORTWAVE...IT
GETS A LITTLE MORE INTERESTING AS THE MOISTURE REMAINS IN
PLACE...BUT WITH THE COLD FRONT WEST AND NO WELL DEFINED SHORTWAVE
TO BE FOUND...THERE SHOULD BE MORE BREAKS IN THE SHOWERS THIS
AFTERNOON.  NOT SURE IF THERE WILL BE ENOUGH BREAKS IN THE CLOUDS TO
ALLOW ANY SUN TO BOOST THE TEMPERATURES.  FOR NOW THE MAV LOOKS A
LITTLE TO MILD SO HAVE TRENDED DOWN TOWARD THE MET AND FWC NUMBERS.
IF THERE IS NO SUN TO SPEAK OF...MAY NEED TO POTENTIAL GO EVEN LOWER.

FOR TONIGHT...FINALLY AN ADDITIONAL SHORTWAVE LIFTS ACROSS THE
REGION IN COMBINATION WITH THE COLD FRONT.  THIS SHOULD PRODUCE MORE
CHANCES FOR RAIN.  BEHIND THE FRONT...THE WIND GOES NW AND WITH THE
COLD ADVECTION CONTINUING THE CLOUDS WILL BE SLOW TO CLEAR.  SO FOR
LOWS GENERALLY BLENDED...BUT WITH THE CLOUDS AROUND WOULD EXPECT
READINGS MORE ON THE MILD SIDE.

AS FAR AS THE FLOOD WATCH IS CONCERNED...EARLY TONIGHT EXPANDED TO
COVER THE ENTIRE CWA AS SOME TRAINING OF THE RAIN IS EXPECTED THIS
MORNING.  GENERALLY MOST LIKELY REGIONS TO DEVELOP FLOOD ISSUES
WOULD BE ALONG AND NORTH OF I-64.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
MODELS HAVE A HIGH PRESSURE SYSTEM BUILDING IN ON
SATURDAY...BRINGING DRY WEATHER FOR THE WEEKEND. AM A LITTLE
CONCERNED FOR EARLY SATURDAY AS GOOD UPPER AIR DYNAMICS EXIST. WOULD
NOT BE SURPRISED TO SEE THE SURFACE LOW A BIT CLOSER TO THE REGION.
THEREFORE WILL LINGER SOME POPS LONGER THAN THE MODELS INDICATE.
BASED ON 850 MB TEMPERATURES...WILL STAY CLOSER TO MET MOS FOR HIGHS
ON SATURDAY...WHICH IS COOLER THAN OTHER GUIDANCE. A WEEK COLD FRONT
ARRIVES ON MONDAY. WILL SLOW DOWN ARRIVAL OF THIS FEATURE BASED ON
NEW MODEL RUNS. WITH LIMITED MOISTURE...WILL KEEP ONLY LOW POPS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
GFS IS NOT THE RECOMMENDED MODEL FOR THE EXTENDED PERIOD...SO WILL
STICK WITH THE CURRENT FORECAST FOR CONSISTENCY PURPOSES.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
SHORTWAVE ENERGY MOVING THROUGH THE SWRLY FLOW IS INTERACTING WITH
THE MOISTURE LADEN ATMOSPHERE AND IS PRODUCING A BAND OF
CONVECTION ACROSS OHIO AND KENTUCKY AND IT IS NOW SLIDING INTO WV.
THIS BAND IS PRODUCING MVFR CONDITIONS WITH SOME IFR CONDITIONS AS
WELL. THIS INITIAL BAND WILL SLIDE ACROSS WV AND STALL IN THE
MOUNTAINS. THIS WILL KEEP THE MVFR RESTRICTIONS FOR EKN AND BKW
INTO THE EARLY AFTERNOON HOURS...BUT WESTERN SITES WILL SEE A
BRIEF RECOVERY TO VFR CONDITIONS.

TOWARD 00Z...THE SLOW MOVING COLD FRONT WILL BEGIN TO MOVE INTO
THE REGION NEARING THE OHIO RIVER. AS MOISTURE FLOWS NORTH AHEAD
OF THE FRONT MORE SHOWERS WILL DEVELOP WITH MVFR CONDITIONS. THESE
SHOWERS WILL SLIDE EAST IN ADVANCE OF THE FRONT...CLEARING THE
MOUNTAINS BETWEEN 6Z AND 9Z. BEHIND THE FRONT...DRIER AIR WILL
BEGIN TO RETURN WITH CEIILNGS CLIMBING TO 2500 TO 3500 FT IN THE
NORTHWEST FLOW BEHIND THE FRONT.

AVIATION OUTLOOK /AFTER 12Z SAT/...NO SIGNIFICANT WEATHER EXPECTED
AT THIS TIME.

&&

.HYDROLOGY...
FLOOD WATCH HAS BEEN EXPANDED TO COVER THE ENTIRE CWA AS LARGE
COMPLEX TO THE WEST CONTINUE TO MAKE PROGRESS EAST.  WHILE MUCH OF
THE RAIN INITIALLY WITH BE ALONG AND NORTH I-64 CORRIDOR...THE
SOUTHERN AREAS RECEIVED MORE RAIN ON THURSDAY SO ANY HEAVY RAIN
TODAY COULD CAUSE FLOODING ISSUES THERE SO IT ADDED THIS AREA  TO
THE WATCH.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ066-067-075-076-
     083>087.
KY...FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...ESS/RPY
NEAR TERM...ESS
SHORT TERM...RPY
LONG TERM...AAR
AVIATION...ESS
HYDROLOGY...
Hazardous weather outlook, Apr 4, 3:42 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT FRI APR 4 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
442 AM EDT FRI APR 4 2008

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS A RESULT OF THE HEAVY RAINFALL ON FRIDAY AND FRIDAY
NIGHT...RIVER LEVELS WILL BE ON THE RISE OVER THE WEEKEND. SOME OF
THESE RIVERS COULD POTENTIALLY REACH FLOOD STAGE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE POTENTIAL OF RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 4, 7:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 AM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            2 ENE SCOTTOWN          38.56N 82.35W
04/04/2008                   LAWRENCE           OH   TRAINED SPOTTER

            INDIAN GUYAN CREEK OUT OF BANKS AND COVERING PORTIONS OF
            HWY 218 NEAR PLATFORM COMMUNITY.

&&

NW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lawrence

When
April 4, 7:00 AM EST to 10:00 AM EST
Where
Lawrence County, 1.24 mi E of Platform to 1.02 mi N of Vernon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.573, -82.327

Flood, Gallia

When
April 4, 7:00 AM EST to 11:00 AM EST
Where
Gallia County, 3 mi W of Gallipolis to 3 mi W of Vinton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.820, -82.256

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85948, 85950.